Can Retinol Cause Hair Loss? Topical vs Oral Retinoids, Explained
Topical retinol applied to the face does not cause hair loss. Oral isotretinoin and excess vitamin A can. What research says, and what to do.
Topical retinol applied to your face does not cause hair loss, and there is no good evidence that it thins scalp hair. The confusion comes from two real but different causes: oral isotretinoin (once sold as Accutane), which can trigger temporary shedding in some people, and getting too much vitamin A from supplements, which can cause hair loss as a sign of toxicity. In fact, topical tretinoin is sometimes combined with minoxidil to help that hair-loss treatment work better.
The short answer
- Face retinol or retinal: not linked to hair loss in published research.
- Oral isotretinoin: hair loss is a recognized side effect, usually temporary shedding. A systematic review found it was reported more often at doses of 0.5 mg/kg/day or higher than at lower doses (Lytvyn et al., JAAD Int, 2022).
- Too much vitamin A from supplements: chronic excess can cause hair loss among other symptoms (NIH Office of Dietary Supplements: Vitamin A).
- Topical tretinoin on the scalp: used in some studies alongside minoxidil to improve response in androgenetic alopecia (Sharma et al., Dermatol Ther, 2019).
Topical vs oral retinoids
| Type | Hair loss link |
|---|---|
| Retinol / retinal on face | None established |
| Tretinoin, adapalene on face | None established |
| Oral isotretinoin | Recognized, usually temporary |
| High-dose vitamin A pills | Sign of toxicity |
Topical retinoids act mostly in the skin where you apply them, and very little reaches the bloodstream. Oral retinoids circulate through the whole body, including hair follicles, which is why their side-effect profile is different. Drug-induced hair loss is usually telogen effluvium, a diffuse shedding that starts weeks to months after the trigger and typically recovers once it is removed (Guzmán-Sánchez, Curr Probl Dermatol, 2015). A retrospective review of people with hair loss after isotretinoin describes who tends to be affected (Tran et al., Int J Trichology, 2022).
If you notice shedding while using retinol
Retinol rarely explains it. Common causes of new shedding include:
- Stress, illness, surgery or childbirth in the past 2–4 months.
- Rapid weight loss, including on GLP-1 medicines. See loose skin after GLP-1 weight loss.
- Low iron, thyroid problems or other medical issues.
- Supplements with high vitamin A, sometimes stacked with a multivitamin. Check your labels.
- Hereditary pattern hair loss, which becomes more common with age. See male hair loss and anti-aging.
The AAD lists these and other causes, and recommends seeing a dermatologist if you notice unusual shedding (AAD: Hair loss causes).
Using retinol near the hairline
Retinol can irritate the hairline and brows if you apply too much. Irritation alone doesn't cause hair loss, but scratching inflamed skin isn't good for follicles. Use a pea-sized amount for the whole face, keep it slightly away from the hairline, and moisturize. New to retinoids? Start with our retinol vs retinoid explainer and retinol vs bakuchiol if your skin is sensitive. For scalp-specific treatments, see microneedling for hair loss.
Frequently asked questions
Can retinol on my face make my hair fall out?
No published evidence shows that facial retinol causes hair loss. If you are shedding, look for other causes and see a dermatologist.
Does Accutane hair loss grow back?
In most reports, isotretinoin-related shedding is temporary and improves after the dose is lowered or treatment ends. Talk to your prescriber before changing your dose.
Can vitamin A supplements cause hair loss?
Yes. Chronic intake above the tolerable upper limit (3,000 mcg RAE a day of preformed vitamin A for adults, per NIH) can cause toxicity, and hair loss is one sign.
Can I use retinol on my scalp to grow hair?
Retinol isn't an established hair-growth treatment. Tretinoin has been studied in combination with minoxidil under medical supervision. Ask a dermatologist before trying it.
Should I stop retinol if I notice shedding?
You can pause it if you want, but it is unlikely to be the cause. A dermatologist can check for common triggers like stress, iron deficiency or thyroid disease.
Bottom line
Topical retinol on your face is not a cause of hair loss. Oral isotretinoin and excess vitamin A can be. If you notice new shedding, check your supplements and recent health events, and talk to your dermatologist or doctor.
This article is for educational purposes only and is not medical advice. Talk to your dermatologist or doctor about your situation.
Sources
- Lytvyn Y, et al. Isotretinoin-induced hair loss at <0.5 vs ≥0.5 mg/kg/d dosing: a systematic review. JAAD Int. 2022.
- Tran PT, et al. Characteristics of Patients with Hair Loss after Isotretinoin Treatment. Int J Trichology. 2022.
- Guzmán-Sánchez D. Alopecias due to drugs and other skin and systemic disorders. Curr Probl Dermatol. 2015.
- Sharma A, et al. Tretinoin enhances minoxidil response in androgenetic alopecia patients. Dermatol Ther. 2019.
- NIH Office of Dietary Supplements: Vitamin A Fact Sheet
- American Academy of Dermatology: Hair loss causes